Alert archive / Illinois / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 77, NWS Paducah, KY

May 11, 2016Edwards County, Wabash County, White County, Illinois; Gibson County, Indiana

NWS Paducah, KY issued this severe thunderstorm warning at May 11, 2016, 4:02 PM CDT for Edwards County, Wabash County, White County, Illinois; Gibson County, Indiana. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 11, 2016, 4:02 PM CDT (21:02 UTC)
Expired
May 11, 2016, 4:45 PM CDT
In force
43 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Edwards County, IL, Wabash County, IL, White County, IL, Gibson County, IN

The radar

The Evansville,IN radar (KVWX), 15 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 11, 4:12 PM CDTHAIL 1.751 E Grayville, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 11, 12:10 PM CDTSevere Thunderstorm WatchSPC12 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.0 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2016-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2016-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
905 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

752 
WUUS53 KPAH 112102
SVRPAH
ILC047-185-193-INC051-112145-
/O.NEW.KPAH.SV.W.0077.160511T2102Z-160511T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
402 PM CDT WED MAY 11 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN WHITE COUNTY IN SOUTHEASTERN ILLINOIS...
  SOUTHERN WABASH COUNTY IN SOUTHEASTERN ILLINOIS...
  SOUTHEASTERN EDWARDS COUNTY IN SOUTHEASTERN ILLINOIS...
  GIBSON COUNTY IN SOUTHWESTERN INDIANA...

* UNTIL 445 PM CDT

* AT 401 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
  OF MOUNT CARMEL...MOVING EAST AT 35 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  PRINCETON...MOUNT CARMEL...FORT BRANCH...GRAYVILLE...OWENSVILLE...
  PATOKA...FRANCISCO...BELLMONT...HAZLETON...BONE GAP...KEENSBURG...BROWNS
  AND MACKEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3823 8738 3822 8780 3823 8798 3821 8799
      3821 8802 3844 8802 3849 8771 3846 8776
      3845 8773 3842 8774 3842 8771 3843 8766
      3845 8767 3846 8766 3845 8760 3850 8758
      3849 8755 3851 8753 3849 8750 3852 8746
TIME...MOT...LOC 2101Z 259DEG 32KT 3833 8786 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 1:10 PM CDT, 2 hours 52 minutes earlier.

Area forecast discussion, May 11, 1:10 PM CDT, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
110 PM CDT WED MAY 11 2016

.SHORT TERM...(This evening through Friday night)
Issued at 108 PM CDT Wed May 11 2016

The old boundary left over from last night's convection runs from
near KMVN to just south of KOWB and is likely to be a focus for
thunderstorm development. Meanwhile, a line of thunderstorms
moving into the KSTL metro area will push eastward into northern
portions of southern Illinois and eventually intersect the old
boundary. A severe thunderstorm watch has been issued until 00Z
for our northern 8 counties of southern Illinois.

The flow aloft is rather weak, so individual storms should be
pulsy, but the amount of instability available may allow them to
briefly reach severe levels with damaging winds and large hail
possible. However, the line moving out of KSTL may develop a cold
pool, which could lead to a larger-scale damaging wind threat in
the Watch area.

After sunset, loss of diurnal fuel and warm sector lifting north,
should see more widely scattered/less amplified cells...at least
until late tonight-early tmrw, when cold front makes approach.
Pinwheel jet energy will interact during daytime hours tmrw, and
reinitiate storm/svr chances, slgt risk shifting eastward across
remainder of fa.

Cold fropa occurs tmrw evening, and convection chances end with
it. Thu night thru Fri then looking cooler/drier per post frontal
airmass. Warm/soupy before.

Troffing Ohio valley long wave will bring a smallish
chance of pcpn in again Friday night, as another piece of energy
rounds base of trof. While instability parameters and moisture are
lacking, nw flow/upper pva inducement may lead to a clap of
thunder or at least its mention in forecast per collab pic.

.LONG TERM...(Saturday through Wednesday)
Issued at 1256 PM CDT Wed May 11 2016

Long term pattern transition will bring some changes to the
extended. Surface High pressure under nwlys aloft yield a still
cooler/drier Saturday. But long range modeling of height falls out
west, combined with transitioning Great Lakes Low (pattern
change), mean upper flow will be backing and becoming increasingly
active with time for Mid Ms Valley.

We'll see pops enter forecast southwest to northeast by Sunday,
though we'll lay off thunder mention til better/deeper
destabilization occurs Sunday night into Monday.

Monday-Wednesday then looks like an active/wet pattern, as mean
southwest U.S. trof shoots pieces of energy across southern Plains
and lower to mid Ms valley with time. Pops ramp up to high chance
or likely cats thru this period with several periods of
showers/storms and potentially decent QPF setting up in addition
to strong/possibly svr storm chances.

&&

.AVIATION...
Issued at 1256 PM CDT Wed May 11 2016

Conditional forecast of Thunderstorms is best at KEVV and KOWB,
but not so much so farther west. A cold front will approach the
area near the end of the forecast, and there is a fairly strong
signal for IFR/LIFR ceilings to develop ahead of it, possibly with
some fog as well.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.

&&
Hazardous weather outlook, May 11, 3:40 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 PM CDT WED MAY 11 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-121000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
340 PM CDT WED MAY 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A CLUSTER OF THUNDERSTORMS WILL PUSH EASTWARD ALONG THE I-64
CORRIDOR OF SOUTHERN ILLINOIS AND SOUTHWEST INDIANA THIS
AFTERNOON. VERY LARGE HAIL...DAMAGING WINDS...TORRENTIAL
RAINS...AND EVEN ISOLATED TORNADOES WILL BE POSSIBLE WITH THESE
STORMS. OTHER STRONG TO SEVERE STORMS MAY MOVE EASTWARD INTO
SOUTHEAST MISSOURI AND THE REMAINDER OF SOUTHERN ILLINOIS LATE
THIS AFTERNOON AND THIS EVENING. LARGE HAIL AND DAMAGING WINDS
WILL BE THE PRIMARY CONCERNS WITH THIS ACTIVITY.

MORE THUNDERSTORMS ARE EXPECTED TO MOVE EASTWARD INTO THE REGION
LATER TONIGHT. AT THIS TIME...SEVERE WEATHER CANNOT BE RULED
OUT...BUT LOCALLY HEAVY RAINFALL MAY CREATE SOME FLOODING
ISSUES...ESPECIALLY IN AREAS THAT RECEIVED HEAVY RAINS LAST NIGHT
AND THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
THURSDAY. A FEW SEVERE STORMS WITH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE PRIMARILY OVER WEST KENTUCKY IN THE AFTERNOON.
LOCALIZED HEAVY RAINFALL AND FLOODING ISSUES WILL ALSO BE
POSSIBLE.

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST MAINLY ACROSS THE
NORTHERN HALF OF THE REGION FRIDAY NIGHT. AT THIS TIME...SEVERE
WEATHER IS NOT EXPECTED.

A CHANCE OF THUNDERSTORMS RETURNS TO THE REGION SUNDAY NIGHT
THROUGH TUESDAY. AT THIS TIME...SEVERE WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ACTIVATION IS REQUESTED TO THE NORTH OF A PINCKNEYVILLE
ILLINOIS TO ROCKPORT INDIANA LINE THIS AFTERNOON. ACTIVATION
CANNOT BE RULED OUT FARTHER SOUTH THROUGH SOUTHERN ILLINOIS AND
SOUTHEAST MISSOURI LATE THIS AFTERNOON AND THIS EVENING.

DRS

In the hours before

Local storm report, May 11, 3:38 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
338 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             FAIRFIELD               38.38N 88.37W
05/11/2016  E1.50 INCH       WAYNE              IL   EMERGENCY MNGR

&&

RST
Local storm report, May 11, 3:47 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
347 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             ORCHARDVILLE            38.50N 88.66W
05/11/2016  E1.00 INCH       WAYNE              IL   EMERGENCY MNGR

            QUARTER SIZE HAIL.

&&

DP
Local storm report, May 11, 3:48 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
348 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     HAIL             FAIRFIELD               38.38N 88.37W
05/11/2016  E1.75 INCH       WAYNE              IL   TRAINED SPOTTER

&&

RST
Local storm report, May 11, 3:52 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
352 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     SCHELLER                38.19N 89.10W
05/11/2016  E60 MPH          JEFFERSON          IL   TRAINED SPOTTER

            OBJECTS BLOWN OFF PORCHES

&&

RST
Local storm report, May 11, 3:54 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
354 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0315 PM     HAIL             WAYNE CITY              38.35N 88.59W
05/11/2016  E1.50 INCH       WAYNE              IL   EMERGENCY MNGR

&&

RST
Local storm report, May 11, 3:55 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
355 PM CDT WED MAY 11 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     HAIL             2 W FAIRFIELD           38.38N 88.41W
05/11/2016  E1.00 INCH       WAYNE              IL   EMERGENCY MNGR

            QUARTER SIZE HAIL AT THE AIRPORT.

&&

DP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 1:44 AM CDTDense Fog AdvisoryPAHEdwards, Franklin, Gallatin, Hamilton, Hardin, Jackson and 10 more7 hr
May 11, 2:46 PM CDTSevere Thunderstorm WarningPAHJefferson, Wayne44 min
May 11, 3:28 PM CDTSevere Thunderstorm WarningPAHWayne47 min
May 11, 3:29 PM CDTSevere Thunderstorm WarningPAHJefferson46 min
May 11, 3:34 PM CDTTornado WarningPAHJefferson26 min
May 11, 4:13 PM CDTSevere Thunderstorm WarningPAHFranklin, Jefferson47 min
May 11, 4:16 PM CDTSevere Thunderstorm WarningPAHEdwards, Hamilton, Wayne, White44 min
May 11, 4:35 PM CDTTornado WarningPAHWabash25 min
May 11, 4:44 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash31 min
May 11, 4:49 PM CDTTornado WarningPAHWabash11 min
May 11, 4:58 PM CDTTornado Warning Tornado observedPAHWhite32 min
May 11, 4:59 PM CDTSevere Thunderstorm WarningPAHEdwards, Wabash31 min
May 11, 5:02 PM CDTTornado WarningPAHEdwards, Wabash28 min
May 11, 5:21 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Perry39 min
May 11, 5:34 PM CDTSevere Thunderstorm WarningPAHFranklin, Hamilton, Saline, Williamson56 min
May 11, 5:37 PM CDTSevere Thunderstorm WarningPAHGallatin, White38 min
May 11, 5:43 PM CDTSevere Thunderstorm WarningPAHJackson, Perry32 min
May 11, 6:00 PM CDTTornado WarningPAHFranklin, Hamilton, Saline, Williamson30 min
May 11, 6:05 PM CDTSevere Thunderstorm WarningPAHJackson25 min
May 11, 6:08 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Perry, Williamson52 min
May 11, 6:18 PM CDTTornado WarningPAHJackson42 min
May 11, 6:30 PM CDTTornado WarningPAHFranklin, Jackson, Perry, Williamson30 min
May 11, 6:33 PM CDTSevere Thunderstorm WarningPAHFranklin, Gallatin, Hamilton, Saline, White, Williamson27 min
May 11, 6:45 PM CDTTornado Warning Tornado observedPAHFranklin, Hamilton, Saline, Williamson45 min
May 11, 6:58 PM CDTSevere Thunderstorm WarningPAHFranklin, Jackson, Perry, Williamson47 min
May 11, 2:17 PM CDTSpecial Weather StatementPAHWarrick43 min
May 11, 5:17 PM CDTTornado WarningPAHGibson, Pike, Posey, Vanderburgh, Warrick58 min
May 11, 5:42 PM CDTSevere Thunderstorm WarningPAHPike, Spencer, Vanderburgh, Warrick63 min
May 11, 5:47 PM CDTFlash Flood WarningPAHGibson3 hr
May 11, 5:59 PM CDTTornado Warning Tornado observedPAHPike, Warrick31 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2016Severe Thunderstorm Warnings in Indiana, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.